Alert archive / South Dakota / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at May 7, 2018, 2:01 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2018, 2:01 PM CDT (19:01 UTC)
- Expired
- May 7, 2018, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Aberdeen, SD
The text
As transmitted.
628 WWUS83 KABR 071901 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 201 PM CDT Mon May 7 2018 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... SDZ272-273-080000- /O.NEW.KABR.FW.W.0003.180507T1901Z-180508T0000Z/ Prairie Coteau-Red River Valley- 201 PM CDT Mon May 7 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 272 AND 273... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...20 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TMT
1 follow-up statement
311 WWUS83 KABR 080002 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 702 PM CDT Mon May 7 2018 SDZ272-273-080115- /O.EXP.KABR.FW.W.0003.000000T0000Z-180508T0000Z/ Prairie Coteau-Red River Valley- 702 PM CDT Mon May 7 2018 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 272 AND 273... Temperatures are cooling and relative humidities rising so the Red Flag Warning has been allowed to expire. $$ tdk
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at May 7, 12:56 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 7, 12:56 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1256 PM CDT Mon May 7 2018 See updated aviation discussion below. UPDATE Issued at 1026 AM CDT Mon May 7 2018 Seeing some mid-level energy move across the CWA this morning, with isolated showers. Extended the slight chance POPs further east over the CWA and later into the day. CAM solutions suggest some of this activity may persist into the afternoon hours and maybe making it as far east as the eastern CWA. Increased wind speeds a bit today as well given the latest obs and progged wind speeds at 925/850 mb. Dropped dewpoints a bit also, which brings RH below 25 percent across the eastern CWA along with the breezy/gusty winds. Will have to watch very closely for the possibility of fire weather headlines. && .SHORT TERM...(Today and Tonight) Issued at 332 AM CDT Mon May 7 2018 High pressure currently exiting the region this morning, as low pressure approaches from the west. The Northern Plains will be between these two systems today, with increasing southerly flow beginning to carry moisture up into the region later this afternoon. The stronger winds and better moisture transport look to be across the western CWA, with drier conditions across the east. With fairly warm temperatures expected again today, may see some elevated fire concerns in the drier areas across the east. Attention then turns to the low pressure system to the west, which looks to track over the area tonight, bringing a chance for precipitation with it. Best instability and shear set up over the western CWA early this evening, though neither one will be terribly strong. However, with the boundary right in that area, and an increasing low level jet tonight, this looks like the best location for any potential of strong to severe thunderstorms this evening, and matches up with the current SPC marginal convective outlook. The precipitation will track eastward through the overnight hours, but other than the low level jet, there is nothing else to support anything other than general shower and thunderstorm activity. High temperatures will be in the 80s today, with overnight lows generally in the mid 50s. .LONG TERM...(Tuesday through Sunday) Issued at 332 AM CDT Mon May 7 2018 Tuesday morning there is a low level jet in the eastern CWA of about 40kts and a surface low in central South Dakota with a few hundred j/kg MUCAPE and ongoing convection, again mainly focused on the nose of the low level jet in eastern counties. Profiles will be marginally unstable by mid day, essentially moist adiabatic with generally weak winds aloft resulting in additional convection. Severe weather risk appears low. Only weak high pressure follows with the flow aloft out of the northwest and a secondary shortwave moving into eastern North Dakota and northeast South Dakota for early Wednesday. NAM/GFS profiles in BUFKIT suggest either shallow/low topped convection or weak convection with skinny cape respectively, but with strong northwest flow. There will be a weak ridge forming for late Wednesday/early Thursday ahead of the next fast moving shortwave that pushes into western South Dakota by Thursday afternoon. This will be over-running the nose of a surface high that extends out of Canada, with a shallow cool/humid layer across most of the area so any convection will be elevated. There is also quite a bit of timing/intensity differences at this point, but generally just looking at another shot of moisture to help green us up. As for temperatures, there is a general downward trend which brings us closer to average for this time of year. Saturday morning may be a bit chilly, with northeast low level flow and 850mb temperatures close to zero, however a wave to the west will provide for some upper/mid level cloudiness. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1241 PM CDT Mon May 7 2018 VFR conditions are expected through the period until Tuesday morning/afternoon when they'll be replaced by MVFR conditions due to an incoming area of low pressure. Winds will be on the decrease this evening and should stay generally near or below 12 knots sustained through the rest of the period overall. An area of showers and thunderstorms will work across the area tonight into Tuesday morning as well, and may lead to locally higher winds as they pass. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Parkin LONG TERM...Connelly AVIATION...Lueck
Hazardous weather outlook, May 7, 3:54 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 354 AM CDT Mon May 7 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 354 AM CDT Mon May 7 2018 /254 AM MDT Mon May 7 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will develop across the area tonight. A few storms could be strong to severe along and west of the Missouri River this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. At this time, it does not appear any of the storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Parkin
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:07 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 23 min |
| May 7, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 31 min |
Nearby
Red Flag Warnings in South Dakota, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.